Convulsions during Stellate Ganglion Block: A Case Report

    loading  Checking for direct PDF access through Ovid

Abstract

Inadvertant intravascular injection is an important cause of toxic reactions to local anesthetics. The risk of acute central nervous system toxicity during stellate ganglion block is increased by the proximity of the carotid and vertebral arteries to the site of injection of the local anesthetic. Manifestations of injection into these arteries range from transient nausea and sedation to loss of consciousness and convulsions. With direct intra-arterial injection, the onset of toxicity is rapid, and the required dose of local anesthetic is low. In the present case, a generalized convulsion followed a 7.5-mg bupivacaine injection, presumably into the vertebral artery. Although this is well below the dose usually associated with toxic reactions, theoretical consideration of this and previous reports suggests that this is a reasonable expectation with direct injection into a vertebral artery.

Related Topics

    loading  Loading Related Articles